Warts affect self-esteem more than physical health

FROM TOTS TO TEENS

April 13, 1993|By Dr. Modena Wilson and Dr. Alain Joffe | Dr. Modena Wilson and Dr. Alain Joffe,Contributing Writers

Our 9-year-old has two warts on his left hand. They've been there for more than a year, but he didn't seem to mind till now. Since they didn't seem to worry him, we ignored them, assuming they'd go away eventually. What should we do now?

Your predicament is not unusual. Warts are common in school-age children. They are caused by a type of virus that infects skin cells and makes them overgrow in size. Most people develop immunity to the viruses after a period of time, and the warts go away. If the child is not troubled by the appearance of the warts (and most are not until someone starts teasing), waiting for the body to eliminate them naturally is by far the best plan. Time is not costly or painful, and warts are not a serious medical problem. Treatment can be attempted when warts are causing a real loss of self-esteem.

If you and your child want to get rid of the warts, we recommend you start by buying a non-prescription wart medicine at the drug store. It will be a mild acid that works by killing the infected skin cells a layer at a time. You must be careful not to get it on normal skin -- it will hurt and cause a sore -- and it should not be used on warts that are in unusual places like the mouth or near the eyes or the genitalia.

The wart medicine will be a thick liquid or a medicated patch to be applied once or twice a day after your son soaks his hand in warm soapy water for about 5 minutes. After applying a drop of the liquid or fitting a circular piece of medicated patch to the top of the wart, cover it with an adhesive bandage to keep the medicine in place. Remove the bandage when it is time for the next treatment. After several treatments the top of the wart will begin to turn white. Every few days you can trim off the top layer with manicure scissors or by sanding with a nail file or emery board.

If you do not make progress with the medication, if it causes pain or if the warts come back, consult your doctor about other methods of removal.

Dr. Wilson is director of general pediatrics at the Johns Hopkins Children's Center; Dr. Joffe is director of adolescent medicine.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.